Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


osteoporosis and hiv
Mar 30, 2008

thank you in advance. my question is the relationship of hiv drugs and the onset of osteoporosis. is there a current treatment, and what if any is the prevention/ linda

Response from Dr. Henry

The rate of osteoporosis appears to be higher in HIV+ persons then in the general population. Non-HIV risk factors include lack of activity, low levels of calcium and vitamin D, cigarette use, alcohol use, caffeine use,low body weight, age, low hormone levels (such as post menopausal in women or low testosterone in men). HIV related factors include longer time with HIV and a lower CD4 count. The link to any particular HIV drug is unclear with perhaps the best data for tenofovir and stavudine. Checking bone density with a DEXA scan is best way to assess bone status. Exercise, vitamin D and calcium supplements, cutting out offending habits or drugs if possible, hormone replacement, and sometimes a biphosphonate such as alendronate are the standard generally effective treatment options. KH



Previous
help
Next
Esophagus

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement